Wednesday, April 1, 2009

Copaxone Caroline

It is about 6 weeks into Copaxone, my new Wonder Drug, designed to slow the progression of MS, minimize relapses and new lesions forming. I suppose only time will tell if it is doing its job. I go back for an MRI in July and I can only hope that between now and then I remain relapse-free and that my brain and spine remain lesion-free!

It is so funny to me how differently each drug can affect you. With Betaseron I got horrible injection site reactions, ran fevers, felt like I had the flu, was achy, got chills, sometimes nausea. But the symptom most warned about with that drug is depression. Apparently with interferon injections you can get Really depressed Really fast and most doctors recommend at least a low-dose anti-depressant preventatively so you never reach that icky low drug-induced depression.

Copaxone is advertised as causing no flu-like symptoms and being less likely to cause depression in patients. Though people warned me the injection site reactions could be far worse (especially since it is every day, and not every other day) So leave it to me to have the opposite reaction that is "normal" or "usual".

What is it Luisa from "The Fantasticks" says...."Please, God, please. Don't let me be normal!"

The first few weeks on the drug the fatigue was awful. I would wake up, my mind was awake, but my body wouldn't do anything I told it do! Wearing a fur coat in a swimming pool filled with molasses kind of fatigue. While that has gotten much better, I have had more headaches over the past 6 weeks than I have had in the past 6 years. The injection sites are getting better as I get the hang of how and where this drug likes to be injected. Annoyingly, every injection burns like a bee sting for about 15-20 minutes. Ice packs seem to help ease the sting a bit, as does distracting myself by talking to a friend for those 20 minutes (thanks, Kimmy!)

But the thing that has bothered me most, that I have found most disconcerting is the appearance of a new unwelcomed persona: Copaxone Caroline. I never know when she will show up and take over my body/mind/soul. She appears for mere minutes, or sometimes stays a few hours. But then she always departs, leaving no trace of her visit behind. One minute, I am watching a fun show on tivo, folding laundry, humming a tune, looking forward to dinner with a friend, then...

BAM! Copaxone Caroline shows up: This tv show is horrible (why do I even watch this show?), the laundry looks awful (I will need to refold everything so it looks better), I hate singing, I hate all music, in fact and there is no way I am up for having dinner with anyone. I don't even want to get dressed. Ever. Again. I will live in pajamas from now on. And not answer my phone, or the door. Why am I even going to college? I am almost 30 years old! That is too old for college...I will never finish. I should quit. I made lunch but now have no appetite to eat anything. Wait. Why am I crying??!?? Nothing happened to make me cry!! This is insane. I give up. It is all just too much. I am running away...to somewhere. I don't know where. But far away.

Then, BAM!
Huh. That was really weird and awful. The laundry is fine, this tv show is funny, I can't wait to see my friend tonight, I am looking forward to class tomorrow, and what was that great song I was humming?

If it sounds like some sort of split personality disorder, well...trust me. It feels like it, too!
At first I thought I was really becoming depressed, maybe my body was trying to tell me to deal with some subconcsious issues I had been supporessing. But try as I might, I couldn't figure out anything and these moments kept cropping up. Not every day, but certainly a few times a week. Very scary. Very disconcerting.

In the end (and with the wise opinions of my medical care team) I realized these moments of despair are totally drug-induced. My body is reacting to the massive amounts of medicine I keep injecting into it every day and right now, it isn't too happy about the whole ordeal. With each visit from Copaxone Caroline I just have to say to myself,

"Just ride it out. You are ok. You are fine. This will pass shortly and you will feel normal again"

Or as normal as I ever feel! :-)

Montel Williams was on Oprah recently talking about his MS (thanks Jennifer for the heads up!) He talked a lot about the depression caused by these medications and also the depressiong that the disease itself can cause. He, too, experiences moments of sheer despair, crying out of nowhere and other bizarre emotional responses. And he was able to find the humor in it, as so many of the MS community does every single day.

So, a warning to my loved ones out there: I sincerely hope you do not receive a visit from Copaxone Caroline, but should she appear, bawling for no reason, seeming apathetic or irritable, just know that her visits never last long (thank God!) and when I return to take my rightful place in this body, I will then spend the next 10 minutes making jokes at my expense and poking fun at how ridiculolus Copaxone Caroline is. And my dear friends who know me best, will laugh right along with me, perhaps poking fun at her as well. Because they will know, as I now fully appreciate, that I am NOT nor never will be someone who gives up. I am more of a fight-to-the-death kinda girl. Kicking butt, taking names, and laughing alot along the way.

1 comment:

Adam said...

Montel Williams spoke at my middle school (actually, jr. high school) back in the early 90's. I still remember the phrase that was the centerpiece of his message. "MOUNTAIN..." (said each time with emphasis as if he was addressing it with great defiance) "... get outa my way!" I guess we all have our mountains. Some are just taller than others.